Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 32, NWS Midland/Odessa, TX

July 15, 1996Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 15, 1996, 4:32 PM CDT for Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1996, 4:32 PM CDT (21:32 UTC)
Expired
Jul 15, 1996, 7:35 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 152134
FFWMAF
TXC461-160035-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
432 PM CDT MON JUL 15 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 735 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST TEXAS

   ...UPTON COUNTY
 
AT 430 PM CDT...SATELLITE AND RADAR HAD ESTIMATED RAINFALL AMOUNTS
IN EXCESS OF 2 INCHES IN PARTS OF SOUTHERN UPTON COUNTY. THE STORMS
PRODUCING THIS RAIN WERE MOVING SLOWLY NORTH AT LESS THAN 10 MPH
THROUGH THE REST OF THE COUNTY. DUE TO SATURATED GROUND...THE
ADDITIONAL HEAVY RAINFALL THAT IS EXPECTED OVER UPTON COUNTY WILL
MAKE FLOODING IMMINENT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:18 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 15, 3:18 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
318 PM CDT MON JUL 15 1996

PCGRIDDS OR INTERNET DATA UNAVAILABLE THIS TIME AROUND. WATER VAPOR
SATL SHOWS A WEAK VORT MAX SOUTH OF AZ. A SPEED MAX WAS ALSO MOVING
E/WARD NORTH OF LBB. WINDS ALOFT ABOVE 7H GENERALLY FROM THE SOUTH
VEERING TO WEST AOA 25H. NEW THUNDERSTORMS FIRING OVER MOST OF
CWA..MOSTLY FROM MAF AND SOUTHWARD KEEPING US OCCUPIED.

AGREED MORE WITH THE NGM SOLN THIS TIME. BOTH MODELS AT THE SFC WERE
PRETTY SIMILAR WITH FCSTS THIS TIME. THE AVN THRU THIS FCST RUN
DVLPD A STRONGER UPPER RIDGE OVER THE SRN USA..WHILE SEEMINGLY
IGNORING THE SFC REFLECTION. THIS WAS PICKED UP BETTER BY THE NGM
UPPER AIR FCST. THE AVN ALSO LOOKED TOO DRY CONSIDERING CONTINUED
SELY SFC FLOW..WITH THE UPPER AIR MOISTURE IN NO BIG HURRY TO LEAVE
THE REGION. AS MENTIONED BEFORE..THESE SLOW MOVING STORMS MAY
PRODUCE LOCALLY HEAVY RAINS AND AGGRAVATE FLOODING OVER AREAS THAT
ALREADY RECEIVED A LOT OF RAINS YSTRY. FOR TONIGHT..WILL GO WITH
CURRENT GUIDANCE. COOR WITH LBB..THANKS FOR THE HELP. COMMENTS ARE
WELCOME....

CNM  69 / 20
MAF  68 / 30
MRF  61 / 30
P07  74 / 20

BOYD

In the hours before

Special weather statement, Jul 15, 11:59 AM CDT, 4 hours 33 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-160500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1156 AM CDT (1056 AM MDT) MON JUL 15 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: A MOIST AND RELATIVELY UNSTABLE ATMOSPHERE EXISTS OVER THE
REGION. A WEAK UPPER LEVEL DISTURBANCE WAS LOCATED OVER SOUTHWEST
NEW MEXICO. ALSO...A FEW OUTFLOW BOUNDARIES FROM PREVIOUS
THUNDERSTORMS WERE LURKING AROUND THE REGION. WITH DAYTIME
HEATING... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND EVENING. THESE STORMS SHOULD REMAIN BELOW SEVERE
CRITERIA.

HOWEVER...A SLOW GENERALLY NORTHEASTWARD MOVEMENT OF STORMS WILL
HELP CAUSE LOCALLY HEAVY RAINS. THE MAIN THREAT TODAY WILL BE
POSSIBLE FLOODING...ESPECIALLY OVER LOCALITIES THAT HAVE RECEIVED
EXCESSIVE RAINS LATELY. PERSONS LIVING NEAR NORMALLY DRY STREAMS
SHOULD MONITOR THE WEATHER RSITUATION...AND BE PREPARED TO MOVE TO
HIGHER GROUND.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:24 PM CDTFlash Flood WarningMAFBrewster, Presidio4 hr
Jul 14, 9:24 PM CDTFlash Flood WarningMAFPecos4 hr
Jul 15, 4:06 PM CDTTornado WarningMAFJeff Davis, Presidio34 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.